Hail, Trempealeau
- When
- June 6, 12:04 PM CST
- Where
- Trempealeau County, 2.5 mi NNW of Butman Corners
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.111, -91.305
An upper level disturbance enabled scattered thunderstorms to develop over southwest Wisconsin in the afternoon hours of June 6th. The thunderstorms produced hail up to one inch in diameter in Trempealeau, Vernon and La Crosse Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An upper level disturbance enabled scattered thunderstorms to develop over southwest Wisconsin in the afternoon hours of June 6th. The thunderstorms produced hail up to one inch in diameter in Trempealeau, Vernon and La Crosse Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 6, 2:05 AM CST, 9 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT SUN JUN 6 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY RAIN CHANCES FOR THE NEXT FEW DAYS CONTINUES TO BE THE FOCUS FOR THE FORECAST. ELONGATED SHORTWAVE ENERGY A LOFT WILL STRETCH ACROSS THE REGION TODAY...SLIPPING OFF INTO THE MEAN TROUGH OVER THE NEW ENGLAND STATES TONIGHT. FROM THIS MEAN TROUGH...A SFC TROUGH EXTENDS TO THE WEST OF IT...INTO NORTHWEST MN AND EASTERN WI. WEAK QG CONVERGENCE IN THE 1000-850 MB LAYER WITH THE BOUNDARY...ALONG WITH DECENT LOW LEVEL LAPSE RATES OF 7-7.5 C/KM IN THE 850-700 MB LAYER. ALSO...THE 06.00Z GFS AND NAM EXPECT ABOUT 500-1000 J/KG OF MUCAPE TO DEVELOP FOR THE AFTERNOON. TIME/HEIGHT X-SECTIONS SHOW ENOUGH LOW/MID LEVEL MOISTURE FOR THIS INSTABILITY AND FORCING TO WORK ON...WHICH SHOULD RESULT IN SOME SCATTERED SHOWERS/ISOLATED THUNDERSTORMS DURING THE PEAK INSTABILITY IN THE AFTERNOON. ANY SHOWERS/STORMS THAT DEVELOP SHOULD DISSIPATE DURING THE EVENING HOURS WITH THE LOSS OF THE INSTABILITY. WEAK HIGH PRESSURE LOOKS TO BUILD INTO THE AREA FOR THE OVERNIGHT HOURS AND THE EARLY PART OF MONDAY...BRINGING A BRIEF BREAK FROM THE RAIN CHANCES. ON MONDAY...THE LOW LEVEL JET/MOISTURE TRANSPORT WILL INTERACT WITH GOOD THETA-E ADVECTION IN THE 925-700 MB LAYER TO SPARK AN AREA OF SHOWERS AND THUNDERSTORMS OVER THE CENTRAL PLAINS. A SFC LOW OVER THE SOUTHERN ROCKIES...WITH A WARM FRONT EXTENDING EAST OF IT...WILL ALSO PLAY A ROLL IN PCPN PRODUCTION. THIS WARM/MOIST THETA-E RIDGE WILL WORK OVER THE FORECAST AREA FOR MONDAY EVENING THROUGH TUES. THE LOW AND WARM FRONT WILL TRANSITION EAST...STAYING SOUTH OF THE FORECAST AREA...WITH THE LOW LEVEL MOISTURE TRANSPORT SURGING INTO AND ACROSS THE SFC BOUNDARY. EXPECT A MORE APPRECIABLE CONVECTIVE SYSTEM TO BLOSSOM OVER THE CENTRAL PLAINS/IA/MO REGION MONDAY NIGHT...MOVING EAST THROUGH TUESDAY. THE BETTER INSTABILITY WILL BE SOUTH AROUND THE FRONT...AND THUS...SO SHOULD BE THE BETTER SEVERE CHANCES. NORTH OF THERE...ANOTHER SFC LOW WILL BE MOVING EAST ACROSS SOUTHERN CANADA...ASSOCIATED WITH SHORTWAVE ENERGY ALOFT. FROM THIS LOW A SFC FRONT WILL EXTEND SOUTHWARD TO THE OTHER LOW...GRADUALLY TRANSITIONING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TUES AFTERNOON/NIGHT. THE BULK OF THE DEEP QG CONVERGENCE WILL BE ASSOCIATED WITH THE SHORTWAVE ENERGY TO THE NORTH...AND THE LOW TO THE SOUTH. EXPECT ANOTHER AREA OF PCPN TO DEVELOP AROUND THIS NORTHERN SYSTEM. MEANWHILE...THE LOCAL FORECAST AREA WILL SIT IN BETWEEN THESE SYSTEMS. THERE SHOULD BE ENOUGH LIFT FROM THE FRONT...WITH THE FAVORABLE THETA-E RIDGE...TO TRIGGER SOME SHOWERS AND ISOLATED STORMS...AS EARLY AS MONDAY AFTERNOON...BUT MORE FAVORABLE FOR LATE MONDAY NIGHT THROUGH TUES. THE BETTER PCPN THREATS WILL LIE TO THE NORTH AND SOUTH THOUGH. OF COURSE...ANY SHIFT NORTH IN THE PLAINS/MID MISSISSIPPI RIVER VALLEY WARM FRONT WOULD LEAD TO A SHIFT NORTH IN THE FAVORABLE SHOWER/STORM REGION...AND LIKELY IMPACT AT LEAST THE SOUTHERN 1/3 OF THE FORECAST AREA. SOMETHING TO WATCH FOR OVER THE NEXT COUPLE DAYS. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY THE GFS AND ECMWF ARE IN FAVOR ON AMPLIFYING AN UPPER LEVEL RIDGE OVER THE UPPER MIDWEST/GREAT LAKES REGION TOWARD NEXT WEEKEND...AS SHORTWAVE ENERGY AND THE UPPER LEVEL JET HELP CARVE OUT A DEEPER TROUGH OVER THE WEST COAST. THIS WOULD FAVOR DRY CONDITIONS FOR WED...WHILE A BIT OF UPPER LEVEL ENERGY COULD WORK UNDER THE RIDGE AND BRING A PCPN THREAT FOR THU. MODELS DIFFER IN ONE AREA THOUGH...WHICH WOULD HAVE A SIGNIFICANT IMPACT ON THE LOCAL FORECAST AREA. IN THE 06.00Z GFS...SHORTWAVE ENERGY MOVES UP THE TROUGH INTO THE NORTHERN PLAINS THU/FRI...WHICH WOULD DRIVE A WARM FRONT UP AND THROUGH THE UPPER MISSISSIPPI RIVER VALLEY...PUTTING THE FORECAST AREA IN THE WARM SECTOR. THIS WOULD FAVOR DRY AND WARM CONDITIONS FOR FRI/SAT. THE 12.05Z EC...HOWEVER...KEEPS THE WARM FRONT TO THE SOUTH...ACROSS THE MO/MID MISSISSIPPI RIVER VALLEYS...AND THUS THE LOCAL AREA WOULD HAVE A SCENARIO THAT FAVORS RAIN/STORM CHANCES...ALONG WITH COOLER CONDITIONS. QUITE A BIT OF VARIABILITY BETWEEN THE MODELS AND WITHIN THEMSELVES OVER THE PAST SEVERAL RUNS...WHICH KEEPS FORECAST CONFIDENCE LOW. THAT SAID...THE 06.00Z EC RUN HAS NOW COME IN...LOOKING MORE LIKE THE GFS FOR THE WEEKEND IN THAT IT WOULD BRING THE WARM FRONT FARTHER NORTH. AGAIN THOUGH...WITH CONFIDENCE LOW...WILL MAKE LITTLE IF ANY CHANGES TO PREVIOUS EXTENDED FORECAST FOR NOW. && .AVIATION... A TROUGH OF LOW PRESSURE WILL DROP SOUTH INTO THE AREA FOR THIS AFTERNOON/EVENING. ALOFT...THE AREA WILL BE ON THE CYCLONIC SIDE OF THE UPPER JET TODAY WITH A COUPLE OF WEAK SHORTWAVES RIPPLING SOUTHEAST THRU THE FLOW. COOLER TEMPS ALOFT...-16C TO -18C AT 500MB...COMBINED WITH RESIDUAL LOW LEVEL/BOUNDARY LAYER MOISTURE WILL RESULT IN STEEP LOW/MID LEVEL LAPSE RATES AND CAPE VALUES OF 250-750 J/KG CENTERED ON THE PEAK HEATING TIME OF THE DAY. CONVERGENCE NEAR THE SFC TROUGH EXPECTED TO TRIGGER SCT -SHRA/TSRA IN ROUGHLY THE 17Z-01Z TIME FRAME TODAY. GREATER CHANCE OF THIS ACTIVITY IMPACTING THE TAF SITES IS AT KLSE...CLOSER TO THE EXPECTED POSITION OF THE SFC TROUGH. DUE TO UNCERTAINTIES OF TIMING... CONVECTIVE COVERAGE AND ACTUAL TROUGH POSITION...LIMITED CONVECTIVE MENTION IN TAFS TO VCSH 17Z-00Z FOR NOW. NOT LIKELY TO KNOW FINER DETAILS OF CONVECTIVE THREAT/CHANCES AT TAF SITES UNTIL 18Z TAF SET. GIVEN DEEP MIXING TODAY...CIGS EXPECTED TO REMAIN VFR EXCEPT IN ANY STRONGER -SHRA/TSRA WHERE LOCAL/BRIEF PERIODS OF MVFR CIGS/VSBYS WOULD OCCUR. INSTABILITY WANES QUICKLY THIS EVENING...WITH VFR CONDITIONS EXPECTED AFTER SUNSET. SOME POTENTIAL FOR LATE NIGHT/ EARLY MORNING BR AT THE TAF SITES MON MORNING WITH LIGHT WINDS AND MOSTLY CLEAR SKIES OVER THE AREA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM... RIECK AVIATION.......... RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SUN JUN 6 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT SUN JUN 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. ANY STORMS THAT OCCUR COULD PRODUCE SMALL HAIL AND GUSTY WINDS...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OR ALL OF THE AREA LATE MONDAY THROUGH TUESDAY...AND AGAIN FROM THURSDAY THROUGH SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH ANY THUNDERSTORMS FROM LATE MONDAY THROUGH TUESDAY. IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE WITH ANY OF THE THUNDERSTORM CHANCES FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF SMALL HAIL OR GUSTY WINDS TODAY...ALONG WITH RAINFALL AMOUNTS...WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1255 PM CDT SUN JUN 6 2010 IAZ011-MNZ088-096-WIZ033-041-042-053>055-061900- ALLAMAKEE-CRAWFORD-HOUSTON-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WINONA- 1255 PM CDT SUN JUN 6 2010 ...STRONG THUNDERSTORMS EXPECTED... AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LA CROSSE...MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... STODDARD BY 100 PM CDT... COON VALLEY BY 105 PM CDT... VIROQUA BY 125 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DTJ
The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
5 hail. Local standard time, as filed.
The public reported the ground covered by nickel to pea size hail and leaves shredded off of plants.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226268, 226273, 226281, 226288, 226291.